Tennessee, 2006Hail and Damaging Winds in Tennessee, September 23, 2006
September 23, 2006 · NWS OHX · 21 events in 15 counties and zones
16 thunderstorm wind, 3 hail, 2 lightning, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $71,000
- Crop damage
- $80,000
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 23, 2:42 AM CST, 8 minutes earlier.
Area forecast discussion, Sep 23, 2:42 AM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
342 AM CDT SAT SEP 23 2006
.DISCUSSION...CONDITIONS WERE VERY WARM OVERNIGHT ACROSS MID TN.
TEMPERATURES HAD RISEN INTO THE 70S MOST AREAS...EVEN LOW 80S AT
BNA GUSTY SOUTH WINDS HAD ALSO DELIVERED JUICY DEW POINTS. THESE
CONDITIONS NOTED AROUND THE REGION WERE CORRELATED WITH AN
UNUSUALLY LARGE SEVERE WEATHER OUTBREAK. MOST OF THE SEVERE ACTION
HAS BEEN LOCATED TO OUR WEST AND NORTHWEST TONIGHT...BUT OVER THE
PAST HOUR OR SO A BATCH OF STORMS HAD STARTED TO ACCELERATE INTO
OUR NORTHWEST COUNTIES. WE WILL HAVE TO WATCH THESE STORMS FOR
HEAVY RAIN AND A LINGERING POTENTIAL FOR ISOLATED SEVERE WEATHER.
FOR THE NEXT 24 HOURS OR SO...MODELS SHOW DIFFERENCES IN TIMING.
WE WILL FOLLOW FASTER GFS BASED ON CONSISTENCY AND NATIONAL
DISCUSSION PREFERENCES. GFS SHOWS AREA UNDER WARM SECTOR
CONDITIONS TODAY WITH GENERALLY SCATTERED CONVECTION. RAIN CHANCES
INCREASE TONIGHT WITH POTENTIAL FOR HEAVY RAINFALL AS STRONG COLD
FRONT APPROACHES. WE WILL GO WITH A FLASH FLOOD WATCH IN OUR
NORTHWEST COUNTIES. THESE AREAS WILL BE MOST PRIMED FROM THIS
MORNINGS RAIN...AND MODELS SHOW GREATEST QPF THERE LATER TODAY
AND TONIGHT. REST OF MID STATE WILL HAVE LOCALLY HEAVY
RAINFALL...BUT LOOKS LIKE SYSTEM WILL BECOME MORE PROGRESSIVE AS
IT CROSSES THE MID STATE LATE TONIGHT.
IN ADDITION TO HEAVY RAIN...SEVERE WEATHER WILL CONTINUE TO BE A
MAJOR ISSUE. DYNAMICS WITH THIS SYSTEM WILL START TO LIFT NORTH
TONIGHT...BUT WIND FIELDS AND INSTABILITY AHEAD OF APPROACHING
COLD FRONT WILL STILL BRING GOOD SEVERE POTENTIAL. ISOLATED
TORNADOES AND LARGE HAIL COULD OCCUR WITH CELLS AHEAD OF MAIN
SQUALL LINE LATE TODAY AND TONIGHT. FORECAST SOUNDINGS SUGGEST
PATTERN WILL EVOLVE TO MORE OF A LINEAR CONVECTIVE SYSTEM THROUGH
THE NIGHT WITH DAMAGING STRAIGHT LINE WINDS BECOMING THE MAIN
CONCERN. ALONG WITH GREATEST FLASH FLOOD POTENTIAL...OUR NORTHWEST
COUNTIES WILL ALSO BE UNDER THE GREATEST SEVERE WEATHER AND TORNADO
RISK.
ON SUNDAY...SHOWERS/STORMS AND COLD FRONT WILL MOVE THROUGH MOST
OF OUR AREA BY MIDDAY. COOLER AND DRIER AIR WILL FOLLOW. TAILING
UPPER TROUGH COULD KEEP CLOUDINESS AROUND THROUGH SUNDAY NIGHT
ALONG WITH AN OUTSIDE CHANCE FOR SHOWERS. LOW CONFIDENCE SO WILL
KEEP SUNDAY NIGHT FORECAST DRY FOR NOW. WEATHER SHOULD BE DRY AND
PLEASANT THROUGH MIDWEEK...THEN NEXT SYSTEMS WILL BRING CHANCES FOR
SHOWERS AND ISOLATED STORMS LATE IN THE WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE 86 67 75 54 / 50 100 50 10
CLARKSVILLE 84 64 72 51 / 60 100 40 10
CROSSVILLE 81 66 71 51 / 50 90 70 10
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 7 AM SUNDAY FOR THE FOLLOWING ZONES:
BENTON...CHEATHAM...DICKSON...HOUSTON...HUMPHREYS...MONTGOMERY...
ROBERTSON...AND STEWART.
&&
13
Hazardous weather outlook, Sep 22, 4:30 AM CST, 22 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT FRI SEP 22 2006
TNZ005>011-022>034-056>066-075-077>080-093>095-231030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT FRI SEP 22 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MIDDLE TENNESSEE
TODAY AND TONIGHT. A FEW STORMS MAY BE SEVERE...WITH DAMAGING
WINDS AND LARGE HAIL...ESPECIALLY IN AREAS WEST OF INTERSTATE
65. ISOLATED TORNADOES ARE ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
AN APPROACHING COLD FRONT WILL PRODUCE SCATTERED THUNDERSTORMS
IN MIDDLE TENNESSEE ON SATURDAY. THUNDERSTORMS WILL BECOME
NUMEROUS SATURDAY NIGHT AND EARLY SUNDAY...AS THE FRONT SWEEPS
THROUGH. SOME STORMS COULD BECOME SEVERE...WITH DAMAGING WINDS
...LARGE HAIL...AND ISOLATED TORNADOES.
ALTHOUGH LATE SEPTEMBER IS NOT CONSIDERED A PEAK PERIOD FOR
SEVERE WEATHER IN MIDDLE TENNESSEE...YOU SHOULD REMEMBER THAT
TORNADOES HAVE OCCURRED DURING EVERY MONTH OF THE YEAR. SO...
KEEP INFORMED ABOUT THE WEATHER OVER THE NEXT SEVERAL
DAYS. LISTEN FOR ANY SEVERE WEATHER WATCHES OR WARNINGS THAT
MIGHT BE ISSUED...AND BE READY TO SEEK SAFE SHELTER IF A SEVERE
WEATHER WARNING IS ISSUED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION COULD BE REQUIRED AT ANY POINT DURING THE
NEXT SEVERAL DAYS...UNTIL THE COLD FRONT PASSES ON SUNDAY.
19
Event by event
16 thunderstorm wind, 3 hail, 2 lightning. Local standard time, as filed.
Thunderstorm Wind, Montgomery
- When
- September 23, 2:50 AM CST
- Where
- Montgomery County, 1 mi NE of Cunningham
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $50,000
- Crop damage
- $80,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 36.417, -87.367
Straight line winds demolished and leveled a tobacco barn valued at $50,000. The barn was on a tobacco and strawberry farm located at 400 Seven Mile Ferry Rd. The six acres of tobacco valued at $80,000 was also damaged by the strong winds, for a total damage of $130,000 according to a newspaper article.
Thunderstorm Wind, Montgomery
- When
- September 23, 3:00 AM CST
- Where
- Montgomery County, 11 mi SE of Clarksville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS STORM SURVEY
- Coordinates
- 36.417, -87.217
A few trees were blown down at 2375 Jarrell Ridge Road and also at 5349 and 5350 Ashland City Highway.
Thunderstorm Wind, Cheatham
- When
- September 23, 3:15 AM CST
- Where
- Cheatham County, 11 mi NNW of Ashland City
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 36.433, -87.150
A few trees were down. Part of a fence was also blown down. Two homes lost a few shingles located near 7070 U.S. Highway 41A.
Thunderstorm Wind, Smith
- When
- September 23, 5:07 AM CST
- Where
- Smith County, 5 mi S of Carthage
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.183, -85.933
Lightning, Fentress
- When
- September 23, 5:30 AM CST
- Where
- Fentress County, 8 mi S of Jamestown
- Property damage
- $1,000
- Reported by
- NEWSPAPER
- Coordinates
- 36.381, -84.932 (the zone’s center; the record gives no point)
Lightning struck near the home of Kirby Kennedy on Coon Hunters Rd. The lightning traveled more than 60 feet, creating a ditch up to 2 feet wide and over a foot deep, before it made contact with a swing set in the yard, jumped from one swing set to the other, and continued another 50-plus feet, making a smaller ditch before knocking off part of a gutter downspout on the house. The only visible damage to the house was a small hole which the surge blew out one of the foundation blocks.
Thunderstorm Wind, Smith
- When
- September 23, 2:30 PM CST
- Where
- Smith County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.250, -85.967
Trees were down around the county.
Thunderstorm Wind, Clay
- When
- September 23, 2:40 PM CST
- Where
- Clay County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.533, -85.533
Trees were down around the county.
Thunderstorm Wind, Macon
- When
- September 23, 2:45 PM CST
- Where
- Macon County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.517, -86.000
Trees were down around the county.
Thunderstorm Wind, Sumner
- When
- September 23, 2:45 PM CST
- Where
- Sumner County, 4 mi NE of Hendersonville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 36.317, -86.567
MIC reported large tree limbs (12-18 inches in diameter) were blown down from a mature oak tree at his residence.
Thunderstorm Wind, Davidson
- When
- September 23, 3:00 PM CST
- Where
- Davidson County, West Portion
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.183, -86.900
Emergency Manager reported trees down in the western part of the county.
Hail, Williamson
- When
- September 23, 3:15 PM CST
- Where
- Williamson County, 7 mi NW of Nolensville
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.017, -86.783
Thunderstorm Wind, Davidson
- When
- September 23, 3:30 PM CST
- Where
- Davidson County, South Portion
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.100, -86.800
Davidson County OEM reported trees down in the southern part of the county.
Thunderstorm Wind, Rutherford
- When
- September 23, 4:00 PM CST
- Where
- Rutherford County, 10 mi ENE of Murfreesboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.900, -86.250
Thunderstorm Wind, Bedford
- When
- September 23, 4:10 PM CST to 4:15 PM CST
- Where
- Bedford County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.533, -86.450
Sheriff's office reported trees were down around the county.
Thunderstorm Wind, Van Buren
- When
- September 23, 4:15 PM CST
- Where
- Van Buren County, Bone Cave
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.767, -85.583
911 dispatcher reported a few trees and power lines were down.
Hail, Van Buren
- When
- September 23, 4:15 PM CST
- Where
- Van Buren County, Bone Cave
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.767, -85.583
911 dispatcher reported penny size hail.
Thunderstorm Wind, Cannon
- When
- September 23, 4:30 PM CST
- Where
- Cannon County, Woodbury
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.833, -86.083
Sheriff's office reported a few trees and power lines were down.
Hail, Fentress
- When
- September 23, 4:45 PM CST
- Where
- Fentress County, Grimsley
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.267, -84.983
Trained spotter reported nickel size hail.
Thunderstorm Wind, Fentress
- When
- September 23, 4:50 PM CST
- Where
- Fentress County, Grimsley
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.267, -84.983
Thunderstorm Wind, Warren
- When
- September 23, 4:50 PM CST
- Where
- Warren County, 1 mi NE of Mc Minnville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.700, -85.767
911 dispatcher reported a tree was down.
Lightning, Giles
- When
- September 23, 4:58 PM CST
- Where
- Giles County, Pulaski
- Reported by
- NEWSPAPER
- Coordinates
- 35.202, -87.035 (the zone’s center; the record gives no point)
A semi tractor trailer truck was engulfed in fire after being struck by lightning at 313 N. First St. behind a locked gate at Walkers Wrecker Service. The Pulaski Fire Department responded and extinguished the blaze. The truck had been totaled after striking 12 horses in the middle of U.S. Highway 64 in Giles County during the wee hours of September 11, 2006.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Arkansas, September 23, 20061 death · 1 event
- Flash Flood in Arkansas, September 23, 20061 death · 1 event
- Flood in Missouri, September 23 to 24, 2006$18 million · 1 event
- Flash Flood in Missouri, September 23, 2006$5.5 million · 1 event
- Flash Flood in Kentucky, September 23, 2006$800,000 · 1 event
- Flash Flood in Missouri, September 23, 2006$250,000 · 1 event
- Hail and Damaging Wind in Texas, September 23, 2006$200,000 · 1 in hail · 2 events
- Tornadoes and Damaging Winds in Michigan, September 23, 2006$155,000 · F0 · 4 events
- Damaging Wind in Kentucky, September 23, 20061 injured · $100,000 · 65 kt wind · 1 event
- Tornado in Kentucky, September 23, 2006$40,000 · F1 · 1 event
- Flash Flood in Missouri, September 23, 2006$110,000 · 1 event
- Damaging Wind in Missouri, September 23, 2006$100,000 · 75 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534473, 5534475, 5534474, 5534476, 5534556, 5534480, 5534481, 5534482, 5534557, 5534483, 5534477, 5534484, 5534485, 5534486, 5534487, 5534488, 5534489, 5534478, 5534479, 5534490, 5534555.